Wednesday, December 2, 2009

I'm Mad at Centrum

(I had a crappy Thanksgiving so maybe bitching about some trivial thing will be therapeutic....)

As a consumer, I hate seeing the word "NEW!" on my long-standing favorite products. DON"T mess with mah PRODUCTS !! Like the shampoo I've always used -- all of a sudden it's got a 'new' formulation and my head feels like a complete greaseball. My 'new' deodorant that doesn't work anymore. My new and improved moisturizer that smells funny and makes me break out. It never fails --- when I get really attached to something, they change it.

I've always taken a multivitamin/mineral supplement every day. There's always controversy about whether they are really needed, but I believe they do contribute to better overall health. This is especially true when I'm subsisting on coffee, granola bars, and luxuriating in half a pack of Life Savers for lunch. I've used Centrum for a long time --- just stuck with it; it's a good brand, doesn't cause me any GI side effects, and so on.

So recently the bottle says "New! Smaller Tablet Size Formula." Uh-Oh. Well, inspecting the label I find they dropped the folic acid from 500 mcg to 400mcg, and dropped the lutein and lycopene altogether. ( Gee, those seemed like a big deal when they first added them --- eye health and all that.) I kind of liked having those in there, although I admit they probably weren't present in large enough amounts to do anything. These changes alone resulted in a smaller tablet? Why couldn't they take out the boron? the vanadium? the nickel?? Or dammit, even the tin?

Well, I don't mind checking out some of the other formulations. Centrum Ultra Women's bumped up the calcium to 500 mg -- well, sometimes that gives me, uh, problems, and I don't want to be stuck with a bottle of 100 if it does. Centrum Silver has lutein and lycopene but NO iron. NO iron?? I still need that. Centrum Silver Ultra Women's has too much calcium and not enough iron, although I do like the 800 units of Vitamin D.

Anyway, long story short --- the porridge was neither too hot nor too cold. It was juuuuusttttt right. Why'd they have to change it??

8 comments:

Anonymous said...

I think they dropped lutein and lycopene in the current 'New' formula with small tablet because lots of people got stomach pain when lutein and lycopene were introduced in 'New' formula couple of years back (therefore, now 'old' formula). See this forum http://consumerist.com/2008/04/why-is-the-new-centrum-advanced-formula-causing-stomach-pains.html

I had same problem with now 'old' formula so I might try this 'new' formula.

Grumpy, M.D. said...

It's all marketing BS. You don't want people to think you've stopped inventing things.

These people make more money thinking of this shit, too, than we do.

And my word is Reminab, which sounds like a drug.

Frantic Pharmacist said...

That's interesting about the stomach pain thing. I hadn't heard about that....

steveo9fingers said...

i think centrum silver is making me break out in rashes. has any one experienced that too

Anonymous said...

Didn't experience a rash, but it sure affected my equilibrium. was walking into walls and realized right away what it was. Stopped taking it and Voila!! No more dizziness

runnerfromla said...

Yes. The niacin in silver centrum is giving me bad skin rashes on my chest. I stopped taking silver centrum. The rashes are gone now. I am allergic to niacin in the silver centrum.

John said...

What is really bad is that I ran out of the old formula, finally, and purchased some new ones that are generic since the real brand is so expensive. Mind you I have been using the generic version of the old formula for years now so I was surprised that after I took one or two of the WalMart brand generic that my wife notified me it has fish in it. My word even the real version doesn't have fish in it. Soy, yes, but not fish.

I ceased to take it and now I can't find anything to take. One a day (never was a fan of this brand) makes something as close as you can get to the old Centrum formula called "Maximum" but I can't find it anywhere except Amazon. Going to call Bayer on Monday and find out whats up with the lack of Maximum in the marketplace.

Anonymous said...

Yes absolutely. I went to an allergist who looked at my rash and thought it might be a drug reaction. Being that the only drug I took was Centrum, I stopped taking it. The next few days the rash subsided, and during that time the allergist did a skin test on me. Turns out I was allergic to nickel, which I sort of knew because every time I wore cheap jewelry my ears, necks, and wrists would rash up. I just never knew the actual name for it. Well, it's nickel. And guess what's in Centrum? Nickel.